Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 147, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2012, 4:04 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 4:04 PM CDT (21:04 UTC)
- Expired
- May 31, 2012, 4:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Elmore County, AL, Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:13 PM CDT | TSTM WND GST 58 | 2 Nw Montgomery, AL | ON RSA CAMERA IN DOWNTOWN MONTGOMERY. |
| May 31, 4:18 PM CDT | TSTM WND DMG | Montgomery, AL | TREES REPORTED DOWN IN MULTIPLE NEIGHBORHOODS ACROSS MONTGOMERY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562
WUUS54 KBMX 312104
SVRBMX
ALC051-101-312145-
/O.NEW.KBMX.SV.W.0147.120531T2104Z-120531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELMORE COUNTY IN EAST CENTRAL ALABAMA...
NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 445 PM CDT
* AT 359 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR HUNTER...OR NEAR MONTGOMERY...AND
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MONTGOMERY...MILLBROOK...WETUMPKA...MONTGOMERY ZOO...BOYLSTON...
COOSADA...AUBURN UNIVERSITY IN MONTGOMERY AND BOB WOODRUFF LAKE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 170 THROUGH 179...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 6...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3231 8626 3241 8641 3243 8641 3275 8617
3252 8589 3250 8589
TIME...MOT...LOC 2103Z 228DEG 32KT 3238 8634
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:45 PM CDT, 19 minutes earlier.
Area forecast discussion, May 31, 3:45 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 345 PM CDT THU MAY 31 2012 .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPED IN ASSOCIATION WITH AN UPPER LEVEL TROUGH/LOW LEVEL MOISTURE AXIS/LEFTOVER BOUNDARY FROM PREVIOUS CONVECTION/CLOUD LINE HEATING DIFFERENTIAL. THIS ACTIVITY HAS KEPT CLOUD COVER ACROSS THE AREA TODAY LIMITING THE OVERALL INSTABILITY. ADDITIONALLY...THIS ACTIVITY HAS DELAYED THE RETURN MOISTURE FROM THE SOUTH. AN MCV WAS MOVING NORTHEASTWARD INTO WESTERN GEORGIA AND THE MORE STABLE ATMOSPHERE HAS NOT INTERACTED WITH THIS FEATURE MUCH AT ALL. THEREFORE...CAN NOT RULE OUT AN ISOLATED SEVERE STORM ANYWHERE THIS AFTERNOON...BUT THESE SHOULD BE SOMEWHAT LIMITED TO AREAS THAT HAVE HEATED UP SOUTH AND WEST. THE THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN. SEVERAL LARGE SCALE AND SMALL SCALE FEATURES HAVE COMBINED TO KICK OFF THUNDERSTORMS FROM SOUTHERN LOUISIANA TO SOUTHERN INDIANA THIS AFTERNOON. THE AREA FROM NORTHERN MISSISSIPPI INTO NORTHEAST ARKANSAS HAS ORGANIZED A BIT AND DAMAGING WINDS AND HAIL HAVE BEEN REPORTED. ANOTHER AREA IN LOUISIANA REMAINS STRONG TO SEVERE WITH ACTIVITY FILLING IN INBETWEEN THESE AREAS. ON THE CURRENT TRAJECTORY THE STORMS WILL BEGIN MOVING INTO WESTERN ALABAMA BETWEEN 4 PM AND 7 PM. THE PREVIOUSLY MENTIONED INHIBITIONS HAVE CREATED A GREAT CHALLENGE ON HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE MEAN TROUGH PUSHES THE ACTIVITY THIS WAY. WILL GO WITH THE IDEA THAT THE GREATEST SEVERE RISK WILL BE WEST OF A LINE FROM UNIONTOWN TO ALABASTER TO ONEONTA FROM 4 PM UNTIL MIDNIGHT. EVEN WITH THE SYNOPTIC LIFT AND HEIGHT FALLS ALOFT APPROACHING...THE STORMS SHOULD EXHIBIT A WEAKENING TREND LATE TONIGHT. SO ALL OTHER AREAS MAY STILL RECEIVE AN ISOLATED SEVERE STORM AT SOME POINT OVERNIGHT... BUT THE INTENSITY SHOULD STILL OVERALL GO DOWN. A LINGERING STRONG TO SEVERE STORM MAY STILL BE SOUTH OF INTERSTATE 20 ON FRIDAY MORNING...BUT WITH LIMITED SURFACE HEATING...COVERAGE OF THESE STORMS WILL BE VERY LIMITED AND CONFIDENCE IS LOW. BELIEVE THE COLD FRONT WILL PUSH EASTWARD FAR ENOUGH BY FRIDAY AFTERNOON THAT STORMS WILL BE VERY LIMITED BY AFTERNOON TO AREAS NEAR TROY AND EUFAULA AT BEST. REMOVED ANY MENTION INTO FRIDAY EVENING. MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND ARE EXHIBITING GOOD RUN TO RUN CONTINUITY. THE LARGE EAST COAST UPPER TROUGH WILL HAVE A GREATER INFLUENCE THAN THE WESTERN RIDGE AS MENTIONED YESTERDAY. A WEAK SURFACE FRONT ENTERS THE AREA ON MONDAY AND VERY SLOWLY MOVES SOUTHWARD. THIS BOUNDARY MAY BE THE FOCUS OF A FEW STORMS BUT THE AMOUNT OF AVAILABLE MOISTURE IS STILL IN QUESTION. KEPT 15-30 POPS IN EACH PERIOD NEXT WEEK. TEMPERATURES COOL OFF BELOW NORMAL THIS WEEKEND AND BOUNCE BACK TO JUST ABOVE NORMAL NEXT WEEK. 75 && .AVIATION... 18Z TAF DISCUSSION. A VERY COMPLICATED FORECAST WILL BE UPON US DURING THE EVENING HOURS AND OVERNIGHT TONIGHT. FIRST...DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE WESTERN PORTION OF THE STATE WILL SLOWLY BEGIN TO MOVE EASTWARD AND WILL AFFECT KBHM AND KEET BY 21Z WITH POSSIBLE TSRA. THE SAME SHOWERS AND STORMS COULD BEGIN TO AFFECT KMGM AFTER 22Z. A FEW SHOWERS AND STORMS HAVE ALSO DEVELOPED ALONG A SEABREEZE BOUNDARY MOVING NORTHWARD INTO SOUTHEASTERN ALABAMA...AND INCLUDED A VCTS FOR KTOI THIS AFTERNOON AS WELL. ONCE THE BATCH OF SHOWERS AND STORMS DISSIPATES THROUGH THE EVENING HOURS WE SHOULD OBSERVE A BREAK IN ACTIVITY UNTIL LATE THIS EVENING. UNCERTAINTY THEN INCREASES WITH THE FORECAST DURING THE OVERNIGHT HOURS AS SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ONCE AGAIN. AS A COLD FRONT MOVES INTO THE STATE FROM THE NORTHWEST...LINE OF SHOWERS AND STORMS IS ANTICIPATED TO DEVELOP OUT AHEAD OF THE FRONT. CURRENTLY...THERE IS MUCH UNCERTAINTY AS TO WHEN THE LINE WILL DEVELOP AND THE TIMING ASSOCIATED WITH THE STORMS IN THE TAFS. FOR NOW...WENT AHEAD AND ADDED RA WITH VCTS FOR ALL SITES FROM 02 TO 04Z INSTEAD OF PREVAILING TSRA FOR THE UNCERTAINTY OF THE ACTUAL THUNDERSTORM TIMING. BASED ON WHERE THE STORMS FORM...EXPECT AMENDMENTS THROUGHOUT THE NIGHT FOR REFINEMENTS OF TIMING FOR CERTAIN TERMINAL LOCATIONS. WINDS WILL REMAIN FROM THE WEST AND SOUTHWEST THROUGH THE PERIOD...AND COULD BE GUSTY WITH ANY LINE OF STORMS THAT DEVELOPS. THE COLD FRONT LOOKS TO MOVE THROUGH FRIDAY MORNING WITH A WIND SHIFT TO THE NORTHWEST AND WILL BE INCLUDED IN THE 00Z TAF PERIOD. 56/GDG && .HYDROLOGY... AS MENTIONED IN PREVIOUS DISCUSSIONS...LOCALLY HEAVY RAIN REMAINS A POSSIBILITY THIS AFTERNOON THROUGH EARLY FRIDAY. ISOLATED SPOTS RECEIVED 2 TO 3 INCHES OF RAIN OVERNIGHT WHILE OTHERS MEASURED NOTHING. EXPECTED A FAIRLY WIDESPREAD RAIN EVENT OVERNIGHT INTO FRIDAY. AT THIS TIME IT APPEARS THAT CUMULATIVE RAINFALL TOTALS WILL AVERAGE AROUND AN INCH OR LESS BUT LOCALIZED HIGHER AMOUNTS OF TWO INCHES OR MORE WILL BE POSSIBLE. ONCE THE FRONT MOVES EAST OF THE AREA DRIER AIR WILL OVERSPREAD CENTRAL ALABAMA THROUGH MUCH OF THE WEEKEND WITH DRY CONDITIONS RETURNING. SINCE CENTRAL ALABAMA STREAMFLOWS REMAIN LOW AT THIS TIME...WIDESPREAD FLOODING ISSUES ARE NOT EXPECTED. BUT IF ANY AREAS RECEIVE MULTIPLE STORMS OR HEAVY RAIN...A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES. 75/41 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 77 54 80 59 / 80 40 10 10 10 ANNISTON 68 79 59 81 62 / 70 40 10 10 10 BIRMINGHAM 68 78 54 81 64 / 80 30 0 10 10 TUSCALOOSA 70 79 56 83 62 / 80 20 0 10 10 CALERA 68 80 58 79 64 / 80 30 0 10 10 AUBURN 69 80 60 82 66 / 50 60 10 10 10 MONTGOMERY 70 83 60 85 65 / 60 40 10 10 10 TROY 67 82 58 84 62 / 50 60 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/56
Hazardous weather outlook, May 31, 1:56 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT THU MAY 31 2012 ALZ011>015-017>050-011900- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 156 PM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF CENTRAL ALABAMA. ANY STORM THAT DEVELOPS WILL POSE A THREAT OF DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS AHEAD OF A COLD FRONT COULD AFFECT WESTERN COUNTIES AS EARLY AS 4 PM AND LAST UNTIL MIDNIGHT. THIS ACTIVITY WILL SPREAD EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR SEVERE THUNDERSTORMS LASTING THROUGH 6 AM FRIDAY MORNING. THE GREATEST SEVERE STORM THREAT EXISTS WEST OF A LINE FROM UNIONTOWN...TO ALABASTER...TO ONEONTA. THE PRIMARY THREAT IS DAMAGING STRAIGHT- LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. SOME WEAKENING OF STORMS IS EXPECTED AFTER MIDNIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH 6 PM GENERALLY FOR AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE STORM THREAT EXISTS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO ROANOKE. THE PRIMARY THREAT IS DAMAGING STRAIGHT-LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY THIS AFTERNOON INTO FRIDAY. 75
In the hours before
Special weather statement, May 31, 3:43 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU MAY 31 2012
ALZ042-044-312130-
LOWNDES AL-MONTGOMERY AL-
343 PM CDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 430 PM CDT...
AT 341 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOWNDESBORO...OR NEAR HAYNEVILLE...MOVING NORTHEAST
AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTGOMERY...
LOWNDESBORO...
CANTELOUS...
DANNELLY FIELD...
HOPE HULL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3210 8668 3234 8668 3237 8655 3234 8653
3234 8650 3236 8649 3238 8646 3239 8646
3242 8632 3223 8616
TIME...MOT...LOC 2043Z 236DEG 21KT 3224 8659
61The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:43 PM CDT | Special Weather Statement | BMX | Lowndes | 47 min |
| May 31, 3:49 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 41 min |
| May 31, 4:44 PM CDT | Special Weather Statement | BMX | Elmore | 61 min |
| May 31, 6:02 PM CDT | Special Weather Statement | BMX | Lamar, Marion, Pickens | 43 min |
| May 31, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| May 31, 6:35 PM CDT | Special Weather Statement | BMX | Marengo | 55 min |
| May 31, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.